Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Factors of generalized Fermat numbers

Authors: Anders Björn and Hans Riesel
Journal: Math. Comp. 67 (1998), 441-446
MSC (1991): Primary 11-04, 11A51, 11Y05, 11Y11
Erratum: Math. Comp. 74 (2005), 2099-2099.
Erratum: Math. Comp. 80 (2011), 1865-1866.
Supplement: Additional information related to this article.
MathSciNet review: 1433262
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A search for prime factors of the generalized Fermat numbers $F_n(a,b)=a^{2^n}+b^{2^n}$ has been carried out for all pairs $(a,b)$ with $a,b\leq 12$ and GCD$(a,b)=1$. The search limit $k$ on the factors, which all have the form $p=k\cdot 2^m+1$, was $k=10^9$ for $m\leq 100$ and $k=3\cdot 10^6$ for $101\leq m\leq 1000$. Many larger primes of this form have also been tried as factors of $F_n(a,b)$. Several thousand new factors were found, which are given in our tables.—For the smaller of the numbers, i.e. for $n\leq 15$, or, if $a,b\leq 8$, for $n\leq 16$, the cofactors, after removal of the factors found, were subjected to primality tests, and if composite with $n\leq 11$, searched for larger factors by using the ECM, and in some cases the MPQS, PPMPQS, or SNFS. As a result all numbers with $n\leq 7$ are now completely factored.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (1991): 11-04, 11A51, 11Y05, 11Y11

Retrieve articles in all journals with MSC (1991): 11-04, 11A51, 11Y05, 11Y11

Additional Information

Anders Björn
Affiliation: Department of Mathematics, Linköping University, S-581 83 Linköping, Sweden

Hans Riesel
Affiliation: Department of Numerical Analysis and Computing Science, Royal Institute of Technology, S-100 44 Stockholm, Sweden

Keywords: Fermat numbers, primes, factorization
Received by editor(s): May 6, 1996
Received by editor(s) in revised form: September 19, 1996
Article copyright: © Copyright 1998 American Mathematical Society